University Children Hospital Dusseldorf

Düsseldorf, Germany

University Children Hospital Dusseldorf

Düsseldorf, Germany
SEARCH FILTERS
Time filter
Source Type

Rosen A.,University Children Hospital Dusseldorf | Van Kuilenburg A.,University of Amsterdam | Assmann B.,University Children Hospital Dusseldorf | Kuhlen M.,University Children Hospital Dusseldorf | Borkhardt A.,University Children Hospital Dusseldorf
Case Reports in Oncology | Year: 2011

We present the case of a 19-year-old female with nasopharyngeal carcinoma, who received two courses of chemotherapy with 5-fluorouracil (5-FU) in combination with folic acid and cisplatin. Upon developing esophageal strictures in the course of her radiotherapy, she required total parenteral nutrition. In the course of therapy, the patient developed severe multisystem failure with encephalopathy, lactic acidosis, vegetative instability and neuropathy. The treatment with 5-FU can lead to severe toxicity due to enzyme deficiencies in the degradation of pyrimidines, but it can also lead to thiamine deficiency with the classic symptoms of beriberi. Beriberi is a rare disorder, usually attributed to malnutrition or alcoholism. 5-FU has been shown to induce thiamine depletion. Reduced food intake or total parenteral nutrition devoid of vitamin supplements may aggravate symptoms. We were unable to find a genetic cause for increased 5-FU toxicity in our patient, ruling out deficiencies of dihydropyrimidine dehydrogenase, dihydropyrimidinase or β-ureidopropionase and double-strand break repair deficits. We come to the conclusion that, even without any definable enzyme deficiency, treatment with 5-FU can lead to high toxicity due to thiamine deficiency if vitamin supplementation is not undertaken. Copyright © 2011 S. Karger AG, Basel.


PubMed | University Children Hospital Dusseldorf
Type: Journal Article | Journal: Case reports in oncology | Year: 2011

We present the case of a 19-year-old female with nasopharyngeal carcinoma, who received two courses of chemotherapy with 5-fluorouracil (5-FU) in combination with folic acid and cisplatin. Upon developing esophageal strictures in the course of her radiotherapy, she required total parenteral nutrition. In the course of therapy, the patient developed severe multisystem failure with encephalopathy, lactic acidosis, vegetative instability and neuropathy. The treatment with 5-FU can lead to severe toxicity due to enzyme deficiencies in the degradation of pyrimidines, but it can also lead to thiamine deficiency with the classic symptoms of beriberi. Beriberi is a rare disorder, usually attributed to malnutrition or alcoholism. 5-FU has been shown to induce thiamine depletion. Reduced food intake or total parenteral nutrition devoid of vitamin supplements may aggravate symptoms. We were unable to find a genetic cause for increased 5-FU toxicity in our patient, ruling out deficiencies of dihydropyrimidine dehydrogenase, dihydropyrimidinase or -ureidopropionase and double-strand break repair deficits. We come to the conclusion that, even without any definable enzyme deficiency, treatment with 5-FU can lead to high toxicity due to thiamine deficiency if vitamin supplementation is not undertaken.

Loading University Children Hospital Dusseldorf collaborators
Loading University Children Hospital Dusseldorf collaborators